Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 80, NWS Baltimore/Washington

May 26, 2002Culpeper County, Fauquier County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 26, 2002, 7:56 PM EDT for Culpeper County, Fauquier County, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2002, 7:56 PM EDT (23:56 UTC)
Expired
May 26, 2002, 8:45 PM EDT
In force
49 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties Culpeper County, VA, Fauquier County, VA

The radar

The Sterling radar (KLWX), 53 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:00 PM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 26, 3:00 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
300 PM EDT SUN MAY 26 2002

STRONG TO SEVERE TSRA CONTINUE TO INCREASE AS WEAK BDRY CURRENTLY
ALONG NW CWA BORDER SLOWLY MOVES ESE INTO CWA.

SHORT TERM...SHRA/TSTMS WILL CONTINUE OVERNIGHT AND WL TAKE OUT
TIMING. THE FRONT IS PROGED TO WEAKENING AND STALL OVR FA FOR
MEMORIAL DAY. EXPECTING ADDITIONAL TSTMS TO REDEVELOP MON AFTERNOON.
AND SHOULD AGAIN PRODUCE HEAVY RAIN...HAIL...AND WINDS. WILL CONT
THE CHC SHWRS/TSTMS INTO MON EVE.

ND

...LONGER TERM...TUE THRU SUN...

LLRH FROM WASHED OUT BDRY LINGERS IN W 1/2 CWA TUE ALONG WITH WEAK
500/700MB VORT AND VVEL. WITH TEMPS NEAR 80 CANNOT RULE OUT AFT
TSRA/SHRA TUE SO HAVE ADDED 30 POP BLUE RIDGE W. WILL KEEP DRY E OF
BLUE RIDGE FOR NOW BECAUSE ATMOS A BIT DRIER THERE. TUE NIGHT THRU
WED NIGHT...HIGH PRES RIDGE AXIS FROM OFFSHORE SYSTEM PUSHES INTO
CWA CAUSING WINDS TO TURN SE. THIS WILL KEEP SCT CLDS IN AREA BUT
DRY WX EXPECTED.

BY THU...MODELS SHOW A WEAK LOW PUSHING NE ALONG NC COAST. WITH
ONSHORE FLOW OVER CWA CANNOT RULE OUT RAIN. HOWEVER...FEATURE IS SO
WEAK DO NOT THINK CHANCE OF PRECIP THU IS VERY HIGH. BY FRI...COLD
FRONT APPROACHES FROM NW AND SCT SHRA/TSRA WILL RESULT. FROPA
EXPECTED EARLY SAT MORN AND CWA WILL BE IN NW FLOW AS HIGH PRES
APPROACHES FROM N PLAINS SAT AND SUN.

STAYED CLOSE TO GUIDANCE TEMPS THROUGH FRI. DUE TO STRENGTH OF COLD
FRONT BELIEVE MODELS ARE A BIT TOO WARM SAT AND SUN SO UNDERCUT 5 TO
10 DEGREES.

MMARGRAF

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 26, 2:13 PM EDT, 5 hours 43 minutes before
MDZ004-VAZ026-027-029>031-038>042-051-WVZ053-261915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
213 PM EDT SUN MAY 26 2002

...THUNDERSTORMS OVER NORTHWEST VIRGINIA...

AT 210 PM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM JUST
NORTH OF JEROME IN SHENANDOAH COUNTY. THIS STORM WAS MOVING
NORTHEAST AT 25 MPH AND WILL AFFECT NORTHERN AND WESTERN SHENANDOAH
COUNTY BETWEEN 2:15 PM AND 3:00 PM. THIS STORM COULD PRODUCE
HAIL...WIND GUSTS TO 50 MPH...HEAVY RAIN AND LIGHTNING.

IN ADDITION...A STRONG THUNDERSTORM WAS LOCATED NEAR LURAY IN PAGE
COUNTY. THIS STORM IS MOVING EAST AT 25 MPH AND WILL AFFECT PAGE
COUNTY AND WARREN COUNTY WITH SMALL HAIL...WIND GUSTS TO 40
MPH...HEAVY RAIN AND LIGHTNING BETWEEN 215 PM AND 300 PM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER.

WALSTON
Special weather statement, May 26, 2:58 PM EDT, 4 hours 58 minutes before
VAZ028-261915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
258 PM EDT SUN MAY 26 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY FOR
THE ENTIRE SHENANDOAH VALLEY...

...STRONG THUNDERSTORM OVER CENTRAL FREDERICK COUNTY VIRGINIA...

AT 255 PM EDT DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS EXTENDING
FROM STRASBURG VIRGINIA NORTHWEST INTO CENTRAL FREDERICK COUNTY
VIRGINIA ABOUT 5 MILES WEST OF THE CITY OF WINCHESTER. THESE STORMS
ARE MOVING TO THE NORTHEAST AT 20 MPH. THESE STORMS ARE CAPABLE OF
PRODUCT HEAVY DOWNPOURS OF UP TO ONE INCH IN LESS THAN AN HOUR ALONG
WITH DANGEROUS LIGHTNING AND SMALL HAIL. BRIEF BUT VERY LOCALIZED
WIND GUSTS TO 45 MPH ARE POSSIBLE.  THESE STORMS WILL MOVE INTO THE
WINCHESTER AREA BETWEEN 3:00 AND 3:15 PM.

SMZ
Local storm report, May 26, 5:24 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
524 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    SPERRYVILLE               VA   1.00 INCH HAIL
05/26/02   RAPPAHANNOCK                   SPOTTER REPORT

0220 PM    LURAY                     VA   .25 INCH HAIL
05/26/02   PAGE

0315 PM    WINCHESTER                VA   1.00 INCH HAIL
05/26/02   FREDERICK

0324 PM    3 W RELIANCE              VA   .75 INCH HAIL
05/26/02   WARREN                         SPOTTER REPORT AT 2 MILE
                                          MARKER ON I-66 E OF I-81

0335 PM    CASTLETON                 VA   .88 INCH HAIL
05/26/02   RAPPAHANNOCK

0350 PM    3 E MARTINSBURG           WV   1.75 INCH HAIL
05/26/02   BERKELEY                       ON RT 9 E OF TOWN

0355 PM    BUNKER HILL               WV   .88 INCH HAIL
05/26/02   BERKLELY

0410 PM    SHEPARDSTOWN              WV   1.75 INCH HAIL
05/26/02   JEFFERSON                      BY LAW ENFORCEMENT

0425 PM    WARRENTON                 VA   .75 INCH HAIL
05/26/02   FAUQUIER

0425 PM    1 E WARRENTON             VA   1.75 INCH HAIL
05/26/02   FAUQUIER                       AT US 29 AND RT 643

0353 PM    AMISSVILLE                VA   1.00 INCH HAIL
05/26/02   FAUQUIER

0507 PM    LEESBURG                  VA   .75 INCH HAIL
05/26/02   LOUDOUN                        BY LAW ENFORCEMENT

0515 PM    SPERRYVILLE               VA   1.00 INCH HAIL
05/26/02   RAPPAHANNOCK                   FROM A CO-OP OBSERVER

SMZ/HTS/JD/ND/CM/MM
Local storm report, May 26, 6:20 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
620 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0329 PM    KEARNEYSVILLE             WV   2.75 INCH HAIL
05/26/02   JEFFERSON                      TREES DOWNS AND BASEMENT
                                          FLOODING

0440 PM    ROUND HILL                VA   1.75 INCH HAIL
05/26/02   LOUDOUN                        REPORT BY SKYWARN

0507 PM    LEESBURG                  VA   1.00 INCH HAIL
05/26/02   LOUDOUN                        REPORTED BY EOC

0529 PM    POOLESVILLE               MD   1.75 INCH HAIL
05/26/02   MONTGOMERY                     BY LAW ENFORCEMENT

0551 PM    5 W GAITHERSBURG          MD   .75 INCH HAIL
05/26/02   MONTGOMERY                     SPOTTER REPORT

0550 PM    CAPON BRIDGE              WV   1.00 INCH HAIL
05/26/02   HAMPSHIRE

SMZ/CM/HTS/MM/JD
Local storm report, May 26, 7:43 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
743 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    WARRENTON                 VA   1.00 INCH HAIL
05/26/02   FAUQUIER

0740 PM    1 N CASTLETON             VA   1.00 INCH HAIL REPORT
05/26/02   RAPPAHANNOCK                   FROM CO-OP OBSERVER

SMZ/HTS/DMW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:23 PM EDTSevere Thunderstorm WarningLWXPage, Rappahannock52 min
May 26, 2:58 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, City of Winchester32 min
May 26, 3:16 PM EDTSevere Thunderstorm WarningLWXCulpeper, Rappahannock29 min
May 26, 3:18 PM EDTSevere Thunderstorm WarningLWXShenandoah, Warren42 min
May 26, 3:27 PM EDTFlash Flood WarningLWXRappahannock93 min
May 26, 3:44 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Rappahannock46 min
May 26, 4:05 PM EDTSevere Thunderstorm WarningLWXClarke, Loudoun40 min
May 26, 4:24 PM EDTSevere Thunderstorm WarningLWXFauquier51 min
May 26, 4:38 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park52 min
May 26, 4:41 PM EDTSevere Thunderstorm WarningLWXLoudoun49 min
May 26, 4:45 PM EDTSpecial Marine WarningLWX105 min
May 26, 5:12 PM EDTSevere Thunderstorm WarningLWXRappahannock48 min
May 26, 6:00 PM EDTFlash Flood WarningLWXRappahannock3 hr
May 26, 6:32 PM EDTSevere Thunderstorm WarningLWXFauquier43 min
May 26, 7:08 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park52 min
May 26, 7:35 PM EDTSevere Thunderstorm WarningLWXRappahannock40 min
May 26, 3:12 PM EDTSevere Thunderstorm WarningLWXWashington48 min
May 26, 5:04 PM EDTSevere Thunderstorm WarningLWXMontgomery41 min
May 26, 5:37 PM EDTSevere Thunderstorm WarningLWXMontgomery38 min
May 26, 5:41 PM EDTFlash Flood WarningLWXMontgomery79 min
May 26, 7:12 PM EDTSevere Thunderstorm WarningLWXWashington33 min
May 26, 2:48 PM EDTSevere Thunderstorm WarningLWXBerkeley, Jefferson27 min
May 26, 3:52 PM EDTFlash Flood WarningLWXBerkeley, Jefferson53 min
May 26, 5:07 PM EDTFlash Flood WarningLWXHampshire, Hardy53 min
May 26, 5:20 PM EDTSevere Thunderstorm WarningLWXHampshire40 min
May 26, 5:58 PM EDTSevere Thunderstorm WarningLWXHampshire47 min
May 26, 6:04 PM EDTFlash Flood WarningLWXHampshire, Hardy56 min
May 26, 6:13 PM EDTSevere Thunderstorm WarningLWXMorgan47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.